Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 30, NWS Seattle, WA

February 19, 2016Mason County, Washington

NWS Seattle, WA issued this river flood warning at Feb 19, 2016, 9:27 PM PST for Mason County, Washington. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Feb 19, 2016, 9:27 PM PST (05:27 UTC)
Expired
Feb 20, 2016, 7:00 PM PST
In force
22 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.54 ft at Feb 19, 2016, 11:00 PM PST.

actionminormoderatemajor141516171802/2002/2102/22
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

527 
WGUS46 KSEW 200527
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
927 PM PST FRI FEB 19 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1


Heavy rain over the south slopes of the Olympic Mountains is driving
the Skokomish River late this evening. There will minor flooding
tonight and Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas. This is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-201427-
/O.NEW.KSEW.FL.W.0030.160220T0527Z-160221T0300Z/
/SRPW1.1.ER.160220T0445Z.160220T0900Z.160220T1800Z.NO/
927 PM PST FRI FEB 19 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* until Saturday evening.
* At  9:15 PM Friday the stage was 16.5 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 16.7 feet
  around 1 AM Saturday. The river will fall below flood stage 
  Saturday late morning.
* Impact...At 16.5 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
1 follow-up statement
694 
WGUS86 KSEW 201350
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
550 AM PST SAT FEB 20 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 2

After cresting just above flood stage overnight...the Skokomish River
has again fallen below flood stage this morning. The flood warning has
ended.

&&

WAC045-201420-
/O.CAN.KSEW.FL.W.0030.000000T0000Z-160221T0300Z/
/SRPW1.1.ER.160220T0445Z.160220T0830Z.160220T1030Z.NO/
550 AM PST SAT FEB 20 2016

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At  5:30 AM Saturday the stage was 16.4 feet.
* Flood stage is 16.5 feet.
* Fell below flood stage early this morning.
* Forecast...The river fell below flood stage  2:30 AM Saturday early
  this morning and will continue to fall.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Feb 19, 9:03 PM PST, 24 minutes earlier.

Area forecast discussion, Feb 19, 9:03 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
903 PM PST FRI FEB 19 2016

.SYNOPSIS...COOL SHOWERY WEATHER WITH LOWERING SNOW LEVELS WILL
PREVAIL TONIGHT IN THE WAKE OF A COLD FRONT. A WEAK UPPER LEVEL
RIDGE WILL MOVE INTO THE AREA ON SATURDAY PROVIDING A DRY BREAK IN
THE WEATHER FROM LATE SATURDAY AFTERNOON UNTIL SUNDAY MORNING.
ANOTHER FRONTAL SYSTEM WILL MOVE ONSHORE SUNDAY AFTERNOON...BRINGING
ANOTHER ROUND OF WIND... RAIN...AND MOUNTAIN SNOW. GENERALLY MILD
AND DRY WEATHER WILL PREVAIL NEXT WEEK.

&&

.SHORT TERM...SOME POST FRONTAL LIGHTNING...OKAY...ONLY ONE
STRIKE...OCCURRED OVER COASTAL WATERS EARLIER IN THE EVENING...BUT
OTHERWISE...NOT MUCH IN THE WAY OF ATYPICAL ACTIVITY. GENERALLY
SHOWERY CONDITIONS PERSIST OVER PORTIONS OF WESTERN
WASHINGTON...MAINLY ALONG THE COAST ALTHOUGH THERE IS A SECONDARY
PATCH OF SHOWERS COVERING THE NORTHERN HALF OF SNOHOMISH COUNTY
STRETCHING INTO SKAGIT AT THE TIME OF THIS WRITING. GENERAL MOVEMENT
IS TO THE EAST NORTHEAST...HOWEVER...ARE ALSO DISSIPATING AS THEY
MOVE EASTWARD...SO FOR LOCATIONS EAST OF THE SOUND...MIGHT BE MORE
OF A QUESTION OF IF RATHER THAN WHEN. THAT BEING SAID...OVERNIGHT
POP FORECAST MIGHT BE A TOUCH TOO PESSIMISTIC BUT GIVEN THE SHARP
DROP OFF IN FORECASTED POPS AFTER 12Z...OR 4 AM PST...NOT SURE THERE
WOULD BE MUCH POINT TO AN UPDATE.

MUCH OF INHERITED HEADLINES WILL DEPEND GREATLY ON HOW THINGS HOLD
TOGETHER AS THEY MOVE EASTWARD. WITH BAND OF PRECIP MAKING ITS WAY
TO THE OLYMPICS NOW...WINTER WX ADVISORY SHOULD BE FINE THERE.
SOUTHERN PORTION OF THIS COASTAL PRECIP BAND ALSO DOING GOOD JOB OF
HOLDING TOGETHER AS IT MOVES EAST...SO THAT BODES WELL FOR WINTER
STORM FOR RAINIER AND LEWIS/PIERCE CASCADES. BUT PRECIP HAVING A
HARD TIME MAKING IT ACROSS THE SOUND. WILL NOT LIKELY DO ANYTHING
WITH WINTER WX ADVISORIES FOR REMAINDER OF CASCADES...ALTHOUGH NEAR
TERM HRRR INDICATES A HOLE DEVELOPING IN KING/SNOHOMISH
CASCADES...INDICATIVE OF CURRENT RADAR TREND...AND MORE OF A FOCUS
ON THE NORTH. WILL ADVISE OVERNIGHT SHIFT OF THIS AND ALLOW THEM TO
MAKE TWEAKS AS THEY SEE FIT.

SMALL SCALE RIDGING STILL EXPECTED TO MOVE INTO THE AREA FOR
SATURDAY WITH ANOTHER FRONT AND ASSOCIATED RAINS PROGGED FOR SUNDAY
WITH GENERAL TROFINESS AND SHOWERS BEHIND THAT FOR MONDAY.  SMR

.LONG TERM...FROM 353 PM PST DISCUSSION...MODELS AGREE IN PUSHING A
SHARP UPPER RIDGE AXIS ACROSS WRN WA ON TUE...MAKING FOR A
CONFIDENTLY DRY AND SUNNY DAY. THE UPPER RIDGE WILL REMAIN IN PLACE
ALONG THE U.S. WEST COAST NEXT WED...BUT MODELS ARE EITHER
FLATTENING THE RIDGE ON WED...OR PUSHING A DISTURBANCE THROUGH THE
WEAK BELLY OF THE RIDGE. THIS NECESSITATES CARRYING LOW POPS IN THE
FORECAST NEXT WED. LOOKS LIKE THE RIDGE WILL RECOVER AND RE-BUILD ON
THU...ALLOWING THE FORECAST TO DRY OUT AGAIN INTO FRI.		 HANER

&&

.AVIATION...NEGATIVE TILT UPPER LEVEL TROUGH OVER WESTERN WA WILL
CONTINUE MOVING INLAND EARLY SATURDAY. FLOW ALOFT TURNING NW BEHIND
THE TROUGH. ASSOCIATED AIR MASS COOL MOIST AND UNSTABLE. AN UPPER
LEVEL RIDGE IS FORECAST TO BUILD OVER WESTERN WA LATER SATURDAY WITH
THE AIR MASS DRYING AND STABILIZING. AT THE SURFACE... LOW LEVEL
ONSHORE FLOW TO TURN OFFSHORE SATURDAY AS HIGHER PRES BUILDS EAST OF
THE CASCADES.

SHOWERS ASSOCIATED WITH THE UPPER TROUGH WILL CONTINUE TO ROLL
ONSHORE OVERNIGHT...TAPERING OFF SATURDAY MORNING AS THE TROUGH
HEADS INLAND. CEILINGS SHOULD REMAIN VFR THOUGH MVFR AT TIMES
PRIMARILY WITH SHOWERS.

KSEA...VFR CONDITIONS THOUGH WILL LIKELY SLIP TO MVFR WITH PASSING
SHOWERS THROUGH THE NIGHT AND INTO SATURDAY MORNING. SOUTHERLY WINDS
10-15 KT AND EASING THROUGH THE NIGHT. BUEHNER

&&

.MARINE...FRIDAYS COLD FRONT MOVED EAST OF THE CASCADES THIS
EVENING. ONSHORE FLOW INTO WESTERN WA IN ITS WAKE WITH SMALL CRAFT
ADVISORY WINDS ALL WATERS. ONSHORE FLOW AND WINDS TO EASE OVERNIGHT.
HIGHER PRES TO BUILD EAST OF THE CASCADES SATURDAY WITH LOW LEVEL
OFFSHORE FLOW BEGINNING TO DEVELOP.

THE NEXT PACIFIC FRONTAL SYSTEM ABOUT 1000 NM OFFSHORE IS EXPECTED
TO SWING ONSHORE LATER SUNDAY WITH ONSHORE FLOW RESUMING. BIG CHANGE
IN THE WEATHER PATTERN EARLY NEXT WEEK AS STRONG HIGH PRES BUILDS
OVER THE WESTERN INTERIOR OF NORTH AMERICA CREATING OFFSHORE FLOW
ACROSS WESTERN WA. BUEHNER

&&

.HYDROLOGY...SKOKOMISH RIVER AT POTLATCH CRESTED EARLIER THIS
EVENING JUST BELOW FLOOD STAGE AND CONTINUES TO GO DOWN THIS
EVENING. PRECIP CURRENTLY OVER THE AREA MAY CAUSE LEVELS TO RISE
SLIGHTLY OVERNIGHT...BUT ARE FORECAST TO REMAIN BELOW FLOOD STAGE AT
THIS TIME.

WITH RIDGING ON TAP FOR TOMORROW AND AGAIN AFTER MONDAY...NO
FLOODING IS EXPECTED FOR THE NEXT 7 DAYS.  SMR

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING UNTIL 9 AM PST SATURDAY FOR CASCADES OF
     PIERCE AND LEWIS COUNTIES.

     WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY FOR CASCADES OF
     SNOHOMISH AND KING COUNTIES-CASCADES OF WHATCOM AND SKAGIT
     COUNTIES-OLYMPICS.

PZ...SMALL CRAFT ADVISORY ALL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:30 AM PSTGale WatchSEW18 hr
Feb 20, 2:30 AM PSTSmall Craft Advisory for Hazardous SeasSEW13 hr
Feb 20, 11:03 AM PSTAreal Flood WarningSEWKing72 hr
Feb 20, 3:01 PM PSTSmall Craft AdvisorySEW39 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.